Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 160, NWS Kansas City, MO

December 15, 2021Cass County, Jackson County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Dec 15, 2021, 6:43 PM CST for Cass County, Jackson County, Johnson County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 15, 2021, 6:43 PM CST (00:43 UTC)
Expired
Dec 15, 2021, 7:30 PM CST
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Cass County, MO, Jackson County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 6:45 PM CSTTSTM WND GST 601 Nw Lake Winnebago, MO
Dec 15, 6:53 PM CSTTSTM WND GST 652 N Pleasant Hill, MOESTIMATED WIND GUST AT NWS KANSAS CITY.
Dec 15, 7:17 PM CSTTSTM WND GST 603 W Centerview, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 15, 3:18 PM CSTSevere Thunderstorm WatchSPC5 hr
Dec 15, 6:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -149 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2425 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS53 KEAX 160043
SVREAX
MOC037-095-101-160130-
/O.NEW.KEAX.SV.W.0160.211216T0043Z-211216T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
643 PM CST Wed Dec 15 2021

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Cass County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Johnson County in west central Missouri...

* Until 730 PM CST.

* At 642 PM CST, severe thunderstorms were located along a line
  extending from Lee's Summit to Raymore to near Drexel, moving
  northeast at 80 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lee's Summit, Belton, Raymore, Warrensburg, Harrisonville, Pleasant
  Hill, Greenwood, Peculiar, Knob Noster, Holden, Lake Lotawana,
  Garden City, Whiteman Air Force Base, Lake Winnebago, Lone Jack,
  Leeton, Freeman, Chilhowee, East Lynne and Kingsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 3849 9458 3875 9457 3893 9437 3891 9384
      3892 9384 3893 9350 3856 9351 3857 9406
      3852 9407
TIME...MOT...LOC 0042Z 240DEG 71KT 3892 9435 3879 9449 3854 9458 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 5:05 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 15, 5:05 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
505 PM CST Wed Dec 15 2021

.Discussion...
Issued at 220 PM CST WED DEC 15 2021

Key Messages:

- Southerly winds gusting 50-60 mph ongoing, stronger winds possible
later this afternoon and early evening over far NW MO and NE KS.
[High wind warning in effect for portions of the area]

- Severe weather possible north of I-70 along a line of storms,
greatest risk over far NW MO. [Tornado watch in effect for portions
of the area]

- Daily record high temperatures ongoing.

- Elevated fire weather conditions ongoing.

Today/Tonight:

Unseasonably warm conditions continue, with temperatures this
afternoon in the lower to middle 70s across the area. This has
shattered most daily record highs, and Kansas City is one degree
away from reaching the all-time warmest December day on record.
Moisture has also increased across the area, with dewpoints steady
in the middle 50s to near 60 upon diurnal mixing.

The primary story has been the persistent strong southerly wind
gusts, with most locations gusting 50 to 60 mph this morning into
the early afternoon. Look for some increase in peak wind gusts later
this afternoon and evening. The highest wind gusts will be across
the northwest half of the CWA, with some locations reaching 65 mph
over portions of far northwest Missouri. Localized power outages and
tree damage is expected in the windiest areas. Wind speeds will
gradually relax by mid to late evening into the early morning hours
Thursday.

Focus is also on the potential for severe weather, generally north
of the Interstate 70 corridor. The greatest potential for severe
weather resides over far northwest Missouri, generally areas N/W of
STJ, closest to the Iowa and Nebraska borders. In this area,
forecast sounding show extreme wind shear, especially in the lowest
1km, along with skinny but marginally sufficient instability for
storm organization/persistence. There will be a window for areas of
far NW MO to see the potential for enhanced wind gusts to 75 mph and
isolated tornadoes with a broken line of storms along a dryline/cold
front. Elsewhere (points south along the line), storm mode remains
in question with the strong linear forcing, unfavorable low-level
shear per storm/line orientation, along with increasing atmospheric
inhibition, to limit conditions supportive of tornadoes. However,
strong winds residing just above the surface may occasionally be
translated down to ground-level, resulting in wind gusts of 60-65
mph. A decreasing severe weather threat with eastern extent is
expected, with the line of storms exiting the entire CWA by mid/late
evening.

Lastly, a short window during the late afternoon and early evening
behind the passing cold front and associated narrow line of storms
may allow for dangerous fire weather conditions to materialize
across far northwest Missouri. Here, relative humidity values as low
as 25 percent in combination with strong wind gusts, including a
wind shift, are expected, and likewise have continued a Red Flag
Warning for these areas.

Thursday and beyond:

Subdued weather returns to the forecast on Thursday and will likely
continue through the remainder of the long range forecast. Friday
afternoon may see a low end chance for some precipitation in the
southern part of the forecast area as moisture surges back north.
Dry conditions return Saturday through the remainder of the
forecast.

&&

.Climate...

Record high temperatures are ongoing.

Wednesday December 15 Previous Records:
Kansas City 68 (2002)
St Joseph   67 (2002)
Kirksville  59 (2002)

* The maximum monthly temperature for Kansas City in
December is 74 F degrees, set on December 3 2012, December 5 2001,
and December 6 1939.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 500 PM CST WED DEC 15 2021

Main concern is very strong winds in excess of 50 kts ahead and
along a line of storms. Winds will relax late this evening as an
upper low departs. General VFR conditions expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until midnight CST tonight for KSZ060.

     High Wind Warning until midnight CST tonight for KSZ025-057-
     102>105.

     Red Flag Warning until 9 PM CST this evening for KSZ025-102.

MO...Wind Advisory until midnight CST tonight for MOZ017-025-031>033-
     038>040-043>046-053-054.

     High Wind Warning until midnight CST tonight for MOZ001>008-
     011>016-020>024-028>030-037.

     Red Flag Warning until 9 PM CST this evening for MOZ001-002-011-
     012.

&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Dec 15, 4:18 AM CST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
418 AM CST Wed Dec 15 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
418 AM CST Wed Dec 15 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong southwesterly winds are expected today gusting up to 65 mph
late this afternoon and evening. Strong winds may be hazardous to
those traveling, especially those driving high profile vehicles.
Winds could blow down trees or power lines. Elevated to extreme fire
weather conditions are expected today. Burning today is highly
discouraged.

Scattered thunderstorms are expected Wednesday evening. Some storms
may be strong or severe with damaging winds as the main severe
threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Dec 15, 6:09 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 WSW FORT LEAVENWORTH  39.34N 94.99W
12/15/2021                   LEAVENWORTH        KS   EMERGENCY MNGR

            POWER LINES DOWN NEAR MT. OLIVET ROAD AND
            179TH. LAW ENFORCEMENT RESPONDING. TIME
            ESTIMATED VIA RADAR.

&&

PP
Local storm report, Dec 15, 6:17 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     3 NNW LINWOOD           39.04N 95.06W
12/15/2021                   LEAVENWORTH        KS   EMERGENCY MNGR

            REPORT OF POWER LINE DOWN BY TREE AND ON
            FIRE. TIME ESTIMATED VIA RADAR.

&&

PP
Local storm report, Dec 15, 6:26 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 WSW MERRIAM           39.01N 94.72W
12/15/2021                   JOHNSON            KS   EMERGENCY MNGR

            TREE ON HOUSE NEAR W 67TH ST AND NIEMAN RD.
            TIME ESTIMATED VIA RADAR.

&&

PP
Local storm report, Dec 15, 6:29 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     KANSAS CITY DOWNTOWN AI 39.12N 94.60W
12/15/2021  M77 MPH          CLAY               MO   ASOS

&&

PP
Local storm report, Dec 15, 6:32 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 N CLARE               38.87N 94.88W
12/15/2021  M1.00 INCH       JOHNSON            KS   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
            RADAR.

&&

PP
Local storm report, Dec 15, 6:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     KANSAS CITY DOWNTOWN AI 39.12N 94.60W
12/15/2021                   CLAY               MO   BROADCAST MEDIA

            VIDEO OF ROOF RIPPING OFF HANGER AT KMKC.
            ASOS MEASURED WIND GUST OF 77 MPH.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 6:00 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXCass, Jackson45 min
Dec 15, 6:11 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXBates, Cass64 min
Dec 15, 6:15 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXCaldwell, Carroll, Clay, Clinton, Daviess, Livingston and 1 more60 min
Dec 15, 6:24 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXDaviess, Grundy, Harrison, Mercer, Putnam, Sullivan66 min
Dec 15, 6:35 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Jackson, Lafayette40 min
Dec 15, 7:03 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXAdair, Carroll, Chariton, Grundy, Linn, Livingston and 7 more87 min
Dec 15, 7:08 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXBates, Carroll, Cass, Chariton, Cooper, Henry and 7 more82 min
Dec 15, 8:25 PM CSTSevere Thunderstorm WarningEAXCooper, Howard, Randolph35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.